Alert archive / Missouri / Areal Flood Warnings in 2021

Areal Flood Warning 7, NWS Kansas City, MO

June 20, 2021Randolph County, Missouri

NWS Kansas City, MO issued this areal flood warning at Jun 20, 2021, 2:30 AM CDT for Randolph County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2021, 2:30 AM CDT (07:30 UTC)
Expired
Jun 20, 2021, 5:30 AM CDT
In force
3 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

County Randolph County, MO

The radar

The Pleasant Hill radar (KEAX), 163 km from the middle of the area, began a volume at 07:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.5 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2221 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
2018 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted.

799 
WGUS43 KEAX 200730
FLWEAX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
230 AM CDT Sun Jun 20 2021

MOC175-201030-
/O.NEW.KEAX.FA.W.0007.210620T0730Z-210620T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph MO-
230 AM CDT Sun Jun 20 2021

The National Weather Service in Pleasant Hill MO has issued a

* Flood Warning for...
  Southern Randolph County in north central Missouri...

* Until 530 AM CDT.

* At 230 AM CDT, Doppler radar indicated heavy rain due to 
  thunderstorms. Flooding is ongoing or expected to begin shortly in 
  the warned area. Between 2.5 and 4.5 inches of rain have fallen.

* Some locations that will experience flooding include...
  Moberly, Huntsville, Higbee, Clark, Renick and Clifton Hill.

Additional rainfall amounts of 1.5 to 2.5 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3949 9270 3944 9231 3925 9231 3925 9243
      3932 9271

$$

Kurtz
1 follow-up statement
164 
WGUS83 KEAX 201029
FLSEAX

Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
529 AM CDT Sun Jun 20 2021

MOC175-201039-
/O.EXP.KEAX.FA.W.0007.000000T0000Z-210620T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph MO-
529 AM CDT Sun Jun 20 2021

...FLOOD WARNING WILL EXPIRE AT 530 AM CDT EARLY THIS MORNING FOR 
SOUTHERN RANDOLPH COUNTY...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

LAT...LON 3949 9270 3944 9231 3925 9231 3925 9243
      3932 9271

$$

Leighton

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this areal flood warning went out at Jun 20, 12:30 AM CDT, 2 hours earlier.

Area forecast discussion, Jun 20, 12:30 AM CDT, 2 hours before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1230 AM CDT Sun Jun 20 2021

.Discussion...
Issued at 359 PM CDT SAT JUN 19 2021

Vigorous cumulus field ranging across most of the forecast area
likely in response to surface temperatures reaching convective
temperature. With a surface boundary in the area, there is some
slightly higher convergence, but according to SPC Mesoanalysis there
does not appear to be very much, which will limit the ability for
free convection. That being said with the uncapped atmosphere it'll
be possible for at least some isolated to scattered convection
within that enhanced cumulus field that resides generally along and
north of I-70. Pretty extreme instability is in place, with ML CAPE
around 3500-4000 J/kg resides along that boundary, along with some
minimally useful effective deep layer shear around 30 kts could
yield some strong updrafts. Should anything become well
established the parameters will be in place for some storm
organization. While any established storm could become a
supercell, the high T/TD spread in the 20-25 degree range will
keep storm bases rather high, and should enhance downdraft
potential above any tornado potential. Given the extreme CAPE and
good mid level lapse rates, large hail will also be possible with
any storm that can get going. Later tonight, a complex of storms
that is currently over the central/northern High Plains will race
eastward and push E/NE into far northern/northwestern Missouri
through the overnight hours. With the track of the mid level low
glancing the area, expect the highest impact from this complex
across areas south of I-80, perhaps into the far northern reaches
of Missouri.

With most of the forecast area remaining untouched from
Saturday/Saturday night convection expect most of the area to remain
warm and muggy and well primed for the cold frontal passage Sunday
evening through Sunday night. Expect the surface cold front to
impinge into the northwestern corner of Missouri late Sunday
afternoon, and continue to press E/SE through the evening. Hi-Res
models indicate scattered to widespread convection around sunset on
Sunday evening near the I-35 corridor. Areas east of the initiation
zone would likely see at least some rain, if not a chance for some
strong to severe storms, with gusty winds and hail being the primary
threat. Storms move out of the area Sunday night, making for a
mostly dry Monday, with some lingering showery activity. Expect a
wholesale change in conditions for Monday and Tuesday as a drier and
cooler air mass associated with an establishing surface ridge takes
over the area.

Warm and moist air makes its way back into the area by midweek,
marking a return of more traditional summer weather with muggy days
and passing chances of thunderstorms with some active mid level
flow.

&&

.Aviation...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1230 AM CDT SUN JUN 20 2021

Complex forecast for NW MO/ NE KS for the overnight hours with a
backbuilding MCS and a forward propagating MCS converging on the
area. The forward propagating MCS in north central KS will miss
the KC area terminals and likely just give STJ a glancing shot.
But the backbuilding MCS east of STJ may impact STJ as the NC KS
gust front pushes into the area. Have added a tempo group with a
light SHRA mention and increased winds from 08-12Z for STJ to
capture the converging MCSs. The next thing will be the potential
for storms late this afternoon and this evening as cold front
moves through. Have added a VCTS group for this potential late in
the forecast for this.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Leighton
Aviation...CDB
Hazardous weather outlook, Jun 19, 3:33 PM CDT, 10 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
333 PM CDT Sat Jun 19 2021

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-202045-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
333 PM CDT Sat Jun 19 2021

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...This Afternoon and Tonight

 Temperatures in the 90s and heat index values in the upper 90s to
 near 100 can be expected this afternoon.

 Isolated strong to severe thunderstorms will be possible across the
 forecast are this evening and into the overnight hours. Damaging
 winds and large hail will be the primary hazards.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 Temperatures in the 90s will continue Sunday with heat indices in
 the upper 90s to lower 100s. Strong to severe storms will also be
 possible as a front moves through the area during the late
 afternoon and evening hours.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jun 19, 8:57 PM CDT, 5 hours 33 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
857 PM CDT Sat Jun 19 2021

MOZ032-033-040-200245-
Chariton MO-Randolph MO-Howard MO-
857 PM CDT Sat Jun 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHARITON...SOUTHERN
RANDOLPH AND NORTHERN HOWARD COUNTIES UNTIL 945 PM CDT...

At 857 PM CDT, Doppler radar was tracking a strong thunderstorm near
Higbee, or 9 miles south of Huntsville, moving southeast at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Moberly, Salisbury, Higbee, Clark, Armstrong and Renick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3925 9232 3925 9243 3915 9249 3928 9291
      3945 9287 3938 9231
TIME...MOT...LOC 0157Z 292DEG 22KT 3931 9260
Local storm report, Jun 19, 9:28 PM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
928 PM CDT SAT JUN 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 PM     HAIL             MOBERLY                 39.42N 92.43W
06/19/2021  E1.00 INCH       RANDOLPH           MO   TRAINED SPOTTER

            SPOTTER REPORTS DIME TO QUARTER SIZE HAIL IN
            MOBERLY.

&&
Special weather statement, Jun 19, 9:28 PM CDT, 5 hours 2 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
928 PM CDT Sat Jun 19 2021

MOZ017-025-200315-
Macon MO-Adair MO-
928 PM CDT Sat Jun 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ADAIR AND
NORTHEASTERN MACON COUNTIES UNTIL 1015 PM CDT...

At 928 PM CDT, Doppler radar was tracking a strong thunderstorm near
Atlanta, or 7 miles southeast of La Plata, moving southeast at 15
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
La Plata, Atlanta, Elmer, South Gifford and Kirksville Regional.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4001 9277 4011 9257 4002 9234 3995 9235
      3995 9229 3977 9229 3976 9230
TIME...MOT...LOC 0228Z 317DEG 12KT 3994 9239
Special weather statement, Jun 19, 10:56 PM CDT, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1056 PM CDT Sat Jun 19 2021

MOZ032-033-200445-
Chariton MO-Randolph MO-
1056 PM CDT Sat Jun 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHARITON AND
NORTHWESTERN RANDOLPH COUNTIES UNTIL 1145 PM CDT...

At 1056 PM CDT, Doppler radar was tracking a strong thunderstorm near
Salisbury, moving southeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Salisbury, Keytesville, Clifton Hill and Prairie Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3932 9271 3944 9305 3965 9297 3955 9257
TIME...MOT...LOC 0356Z 299DEG 22KT 3949 9286
Special weather statement, Jun 19, 11:44 PM CDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1144 PM CDT Sat Jun 19 2021

MOZ023-031-032-200530-
Carroll MO-Chariton MO-Livingston MO-
1144 PM CDT Sat Jun 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHARITON...
NORTHWESTERN CARROLL AND SOUTHERN LIVINGSTON COUNTIES UNTIL 1230 AM
CDT...

At 1143 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hale, or 14 miles north of Carrollton, moving east at 35 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Hale, Utica, Mendon, Tina, Ludlow, Sumner, Rothville, Mooresville,
Triplett, Dawn and Avalon.

LAT...LON 3944 9291 3956 9375 3976 9375 3971 9336
      3970 9336 3965 9287
TIME...MOT...LOC 0443Z 278DEG 30KT 3956 9343

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:42 PM CDTSevere Thunderstorm WarningEAXRandolph33 min
Jun 19, 8:13 PM CDTSpecial Weather StatementEAXRandolph47 min
Jun 19, 8:28 PM CDTSevere Thunderstorm WarningEAXRandolph32 min
Jun 19, 8:57 PM CDTSpecial Weather StatementEAXRandolph48 min
Jun 19, 9:09 PM CDTFlash Flood WarningEAXHoward, Randolph5 hr
Jun 19, 9:25 PM CDTSevere Thunderstorm WarningEAXRandolph35 min
Jun 19, 9:28 PM CDTSpecial Weather StatementEAXMacon47 min
Jun 19, 9:33 PM CDTAreal Flood AdvisoryEAXAdair, Macon6 hr
Jun 19, 9:40 PM CDTSevere Thunderstorm WarningEAXChariton, Howard, Randolph35 min
Jun 19, 9:58 PM CDTSevere Thunderstorm WarningEAXAdair, Macon32 min
Jun 19, 10:33 PM CDTSevere Thunderstorm WarningEAXChariton27 min
Jun 19, 10:56 PM CDTSpecial Weather StatementEAXChariton49 min
Jun 19, 11:08 PM CDTSevere Thunderstorm WarningEAXCarroll, Chariton, Livingston37 min
Jun 19, 11:32 PM CDTAreal Flood AdvisoryEAXCarroll, Chariton, Howard, Livingston6 hr
Jun 19, 11:44 PM CDTSpecial Weather StatementEAXChariton46 min
Jun 20, 12:01 AM CDTFlash Flood WarningEAXChariton, Howard7 hr
Jun 20, 3:34 AM CDTSpecial Weather StatementEAXGentry, Nodaway41 min
Jun 20, 8:34 AM CDTSpecial Weather StatementEAXSullivan41 min
Jun 20, 9:10 AM CDTSpecial Weather StatementEAXAdair50 min
Jun 20, 11:26 AM CDTSpecial Weather StatementEAXRandolph34 min
Jun 20, 6:07 PM CDTSpecial Weather StatementEAXAndrew38 min
Jun 20, 6:24 PM CDTSevere Thunderstorm WarningEAXAndrew, DeKalb36 min
Jun 20, 6:52 PM CDTSevere Thunderstorm WarningEAXHarrison, Mercer, Putnam, Sullivan23 min

Nearby

Areal Flood Warnings in Missouri, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.